April 30, 2018
By Deron Hamel
TORONTO – Anyone who has taken the anti-seizure medication Primidone to control their epilepsy in the past three years should speak to their pharmacist to determine if their prescription has been affected by a recent recall, says Epilepsy Ontario board member Rahim Ismail.
On April 6 manufacturer AA Pharma Inc. voluntarily recalled two lots of Primidone, an anti-seizure medication in the barbiturate class, after trace amounts of lead were discovered in tablets.
The lots affected by the recall are 125-mg tablets, lot number MT4040; and 250-mg tablets, lot number MM3274.
Ismail says the lot numbers “go back a couple of years,” so even if a person is no longer taking the medication, they should still check with their pharmacist to determine if they were dispensed Primidone that was manufactured in the two lots.
To date, there has not been a specific safety threat identified by Health Canada, but people who have taken Primidone should still be vigilant in contacting their pharmacist to mitigate any risk.
“Health Canada is monitoring the company’s recall,” Health Canada says on the recall website. “Should additional safety information be identified, Health Canada will take appropriate action and inform Canadians.”
Ismail emphasizes that only the two lot numbers are affected by the recall, but the only way one can determine if they’re affected is to visit their pharmacist, who will have records of the lot numbers of medications they’ve been prescribed.
“Lot numbers (of Primidone) that are assured to have no lead in them are being dispensed, but if people have the active drug at home they should take it back to their pharmacy to make sure that they haven’t been affected,” Ismail says.
“If they are part of the affected lot, then pharmacies are replacing that stock.”
More information about the recall can be found on the Government of Canada’s medication recall website, which provides updated information. Click here to access the website.